Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 165, NWS Raleigh, NC

June 29, 2007Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 29, 2007, 1:16 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2007, 1:16 PM EDT (17:16 UTC)
Expired
Jun 29, 2007, 2:00 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 2 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:14 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 29, 11:14 AM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1114 AM EDT FRI JUN 29 2007

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL CONTINUE
TO EXTEND WESTWARD OVER THE AREA THROUGH FRIDAY... PRODUCING WARM
AND HUMID CONDITIONS. A COLD FRONT WILL DROP SLOWLY SOUTH INTO NORTH
CAROLINA OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC ANALYSIS THIS MORNING SHOWS A COLD FRONT STRETCHING FROM
NORTHERN VA WEST THROUGH OH/IN/IL. A PRE-FRONTAL TROF WAS LOCATED IN
CENTRAL VA...CONTINUING WSW THROUGH WESTERN NC...AND WEST THROUGH TN
INTO ARKANSAS. 12Z UPPER AIR ANALYSIS SHOWS THE H85 FRONT OVER
CENTRAL PA/OH/IN/IL. A SHORTWAVE WAS ANALYZED OVER WV/KY/TN...AND
SHOWED UP AT H7 AND ABOVE. WV IMAGERY SHOWS A HINT OF THIS FEATURE
AS WELL. DEWPOINTS ACROSS THE AREA WERE IN THE 69-73F RANGE.

FOR THE UPDATE THIS MORNING...WILL RAISE MAX TEMPS A DEGREE OR TWO
ACROSS MOST OF THE AREA GIVEN MOSTLY SUNNY SKIES AND TEMPS ALREADY
IN THE LOWER/MID 80S. THIS GIVES A RANGE OF 91-94F FROM NORTH TO
SOUTH...WHICH IS IN LINE WITH GUIDANCE AND MODEL THICKNESSES.
LIKELY POPS IN THE NORTH THIS AFTERNOON AND HIGH CHANCE SOUTH
APPEAR ON TARGET AS SFC BOUNDARY APPROACHES FROM THE NORTH THIS
AFT/EVE. CENTRAL NC REMAINS IN A SLIGHT RISK FOR SEVERE STORMS
TODAY. SEVERE POTENTIAL IS AS FOLLOWS:

MOISTURE AND INSTABILITY...
DEWPOINTS ARE EXPECTED TO REMAIN AROUND 70F ACROSS MOST OF THE AREA
THIS AFT/EVE. THE 12Z GSO SOUNDING WAS PRETTY MOIST WITH A PWAT OF
1.69. THE 12Z GSO SOUNDING MODIFIED FOR A TEMP OF 91 AND A DEWPOINT
OF 70 YIELDED A SFC BASED CAPE OF OVER 3000 J/KG FOR THIS AFTERNOON.
GFS AND NAM FCST SOUNDINGS FOR THE 18-21Z TIME FRAME SHOW ANYWHERE
FROM 1500 J/KG TO 3000 J/KG OF SFC BASED CAPE...WITH THE GFS THE
LESSER OF THE TWO. THE GFS INSTABILITY FCST IS BASED ON DEWPOINTS
AROUND 65F...WHICH IS LIKELY SEVERAL DEGREES TOO LOW BASED ON
CURRENT DEWPOINTS AND THE TREND THE PAST DAY OR TWO. NAM FCST
SOUNDINGS ACROSS THE AREA APPEAR MUCH MORE REASONABLE...SHOWING
BETWEEN 2000-3000 J/KG OF SFC BASED CAPE THIS AFTERNOON...WITH THE
LOWER VALUES IN THE NORTH.

SHEAR...
FCST SOUNDINGS SHOW 20-25KT WESTERLY FLOW AT MID-LEVELS THIS
AFTERNOON AND EVENING IN THE NORTHERN HALF OF THE CWA. THIS IS
ENOUGH SHEAR TO SUPPORT SOME MULTICELL STORM ORGANIZATION...
ESPECIALLY THIS TIME OF YEAR WITH MODERATE TO STRONG INSTABILITY.

LIFT...
A SFC BOUNDARY WILL DROP SOUTH INTO CENTRAL NC LATER THIS AFT/EVE.
A PRE-FRONTAL TROF WAS ALREADY ANALYZED ACROSS THE AREA. A WEAK
SHORTWAVE ALOFT AT H5 AND H25 IS PROGGED TO CROSS THROUGH VA/NC
LATER THIS AFT/EVE AS WELL. ALSO...WITH EXTENSIVE CLOUD COVER
CURRENTLY OVER VA...A DIFFERENTIAL HEATING BOUNDARY WILL BE PRESENT
IN THE VICINITY OF THE NC/VA BORDER.

WITH CONVECTIVE TEMPS AROUND 90F AGAIN AND THE BETTER LIFT NOT
ARRIVING UNTIL LATER THIS AFTERNOON...EXPECT CONVECTION TO ONCE
AGAIN BEGIN DEVELOPING ALONG THE FOOTHILLS/MOUNTAINS EARLY THIS
AFTERNOON...WITH TCU AND CONVECTION BEGINNING TO BUILD LATER ON BY
18-19Z ACROSS CENTRAL NC. ALTHOUGH SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA LATER THIS AFT/EVE...IT SEEMS LIKE
THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND JUST NORTH
OF THE HIGHWAY 64 CORRIDOR WHERE THE 20-25KT MID LEVEL FLOW AND
2000-3000 J/KG OF SFC BASED CAPE ARE MORE APT TO BE JUXTAPOSED
LATER THIS AFTERNOON WHEN THE SFC BOUNDARY AND WEAK SHORTWAVE
ALOFT APPROACH. PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL WITH WETBULB ZERO LEVELS AROUND 12
KFT. LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES IN AS LITTLE AS
AN HOUR WILL BE POSSIBLE IN THE STRONGER STORMS LATER THIS
AFTERNOON AND EVENING. -VINCENT

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS THE PREFRONTAL TROUGH EASES TO THE SOUTHEAST... NUMEROUS SHOWERS
AND STORMS SHOULD DROP SLOWLY SOUTHEAST THROUGH THE CWA DURING THE
EVENING BEFORE DECREASING IN COVERAGE (BUT NOT ENTIRELY DISSIPATING)
LATE TONIGHT. THIS SCENARIO HAS GOOD SUPPORT FROM THE SREF... FROM
CURRENT UPSTREAM CONDITIONS... AND ALSO SOMEWHAT FROM THE GFS
ALTHOUGH WITHOUT THE CONVECTIVE FEEDBACK-INDUCED PRECIP BULLSEYE.
THE ACTUAL COLD FRONT IS ON TRACK TO DROP THROUGH THE OHIO VALLEY
EARLY TONIGHT AND INTO NORTHERN NC LATE SATURDAY. HAVE HELD ONTO AT
LEAST CHANCE POPS EVERYWHERE THROUGH SATURDAY MORNING... THEN
INCREASE THE SOUTHEAST CWA TO LIKELY POPS SATURDAY AFTERNOON SOUTH
OF THE FRONT AS MOISTURE HERE REMAINS QUITE HIGH WITH FORCING FROM
THE MID LEVEL SHEAR AXIS AND THE UPPER JET HOLDING JUST OFF THE
NORTHEAST COAST. DEEP LAYER SHEAR IS AGAIN SO-SO AT JUST AROUND 20
KTS BUT STILL SUFFICIENT FOR ISOLATED SEVERE CELLS SATURDAY
AFTERNOON ACROSS THE SOUTH... HOWEVER TOO MUCH CLOUD COVER COULD
LIMIT DESTABILIZATION. LOWS 70-74 TONIGHT ARE ON THE HIGH END OF
GUIDANCE BUT MAY STILL BE TOO LOW IN A FEW SPOTS GIVEN THE HIGH
SURFACE DEWPOINTS EXPECTED. HIGHS 86-89 SATURDAY. THE NAM AND GFS
PART WAYS SOMEWHAT BY SUNDAY MORNING WITH THE NAM PUSHING THE FRONT
AND NNE SURFACE FLOW THROUGH THE CWA... WHEREAS THE GFS DEVELOPS A
WEAK WAVE OVER SOUTHEAST NC WHICH ALLOWS SOME LOW LEVEL MOISTURE TO
LINGER OVER THE FAR SOUTHEAST CWA WELL INTO SUNDAY. THE SREF MORE
CLOSELY RESEMBLES THE NAM SOLUTION... SO DONT EXPECT THE HIGH QPF
FAR TO THE NORTHWEST AS THE GFS INDICATES... BUT WILL HANG ONTO
SLIGHT CHANCES FOR SHOWERS SUNDAY ALONG THE FAR SOUTHEAST COUNTIES.
LOWS 66-72 AND HIGHS 81-86 WITH IMPROVING SKY CONDITION FROM NORTH
TO SOUTH. STORM TOTAL PRECIPITATION COULD REACH OVER 2 INCHES
WHICH... IF IT OCCUR... SHOULD PUT A GOOD DENT IN OUR YEAR-TO-DATE
RAINFALL DEFICIT. -GIH

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO SIGNIFICANT CHANGES ARE NEEDED. THE CANADIAN HIGH CENTER MOVES
OVER THE GREAT LAKES SUNDAY NIGHT/MONDAY AND BUILDS INTO NC...
PUSHING THE COLD FRONT WELL SOUTH OF NC. WARM AND SUBSIDING MID
LEVELS SHOULD ALLOW FOR PLENTY OF SUNSHINE MONDAY... AND BOTH
THICKNESSES AND AIR MASS CHARACTER SUPPORT HIGHS ABOUT A CATEGORY
BELOW NORMAL. AS THE MID LEVEL TROUGH AXIS SHIFTS OFF THE COAST
TUESDAY... THE SURFACE HIGH FOLLOWS SUIT AND THE RESULTANT RETURN
FLOW SHOULD BRING A SLOW INCREASE IN DAYTIME CONVECTIVE CLOUDS FROM
TUESDAY ONWARD. A WESTERLY LOW LEVEL FLOW HELPS INDUCE LEE TROUGHING
OVER THE PIEDMONT MIDWEEK WITH THE SURFACE RIDGE CONTINUING TO
STRETCH WESTWARD ACROSS THE SOUTHEAST AND GULF STATES AS HEIGHTS
RISE ALOFT. ISOLATED AFTERNOON STORMS ARE POSSIBLE THURSDAY AS LOW
LEVEL LAPSE RATES CLIMB OVER CENTRAL NC WITH THE INCREASING MOISTURE
THROUGH THE COLUMN... ALTHOUGH COVERAGE SHOULD BE HAMPERED BY THE
DEEP WNW FLOW. -GIH

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
LINGERING RAIN MAINLY ACROSS THE NORTH CENTRAL AND NORTHEAST PORTION
OF NORTH CAROLINA WILL MOVE NORTHEAST AND EAST THROUGH THE EARLY
MORNING HOURS.

LIGHT WINDS COMBINED WITH MOIST CONDITIONS WILL LEAD TO THE
DEVELOPMENT OF FOG... ESPECIALLY IN AREAS THAT RECEIVED RAIN...
GSO/INT. AS SURFACE TROUGH MOVES THROUGH THE AREA TODAY... SCATTERED
THUNDERSTORM ACTIVITY WILL DEVELOP AGAIN THIS AFTERNOON AND EVENING.
A COLD FRONT WILL MOVE SLOWLY SOUTH THROUGH THE AREA TONIGHT... AND
LINGER THROUGH THE SATURDAY NIGHT. POSSIBLE MVFR CONDITIONS IN
SCATTERED PRECIPITATION.

MAINLY WEST WINDS LESS THAN 10 MPH THROUGH TONIGHT... SHIFTING TO
NORTHEAST LESS THAN 10 KTS SATURDAY.

AFTER SATURDAY NIGHT...HIGH PRESSURE WILL BUILD OVER THE AREA FROM
THE NORTHWEST. -RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
Hazardous weather outlook, Jun 29, 5:58 AM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
558 AM EDT FRI JUN 29 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-300945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
558 AM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON OVER
NORTHERN NORTH CAROLINA... THEN WILL BECOME NUMEROUS AS THEY
EXPAND TOWARD THE SOUTHEAST LATE IN THE DAY AND OVERNIGHT.

SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
HAIL UP TO THE SIZE OF PENNIES IS ALSO POSSIBLE. ANY STORM IS
LIKELY TO PRODUCE A HEAVY DOWNPOUR... AND IF SEVERAL STORMS PASS
REPEATEDLY OVER THE SAME AREA... LOCALIZED FLOODING PROBLEMS
COULD OCCUR... PARTICULARLY IN URBAN AREAS AND PLACES WITH POOR
DRAINAGE. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE ALONG
AND NORTH OF HIGHWAY 64... BUT THEY COULD OCCUR ANYWHERE ACROSS
CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE RISK OF SEVERE STORMS WILL CONTINUE ON SATURDAY... PRIMARILY
ALONG AND SOUTH OF HIGHWAY 64. THE MAIN THREATS WILL AGAIN BE
DAMAGING WIND GUSTS OVER 60 MPH... AND HAIL THE SIZE OF PENNIES.

BEYOND SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... AND
AGAIN ON SATURDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE IN RALEIGH.

HARTFIELD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:55 PM EDTSevere Thunderstorm WarningRAHChatham42 min
Jun 29, 2:20 PM EDTSevere Thunderstorm WarningRAHWake40 min
Jun 29, 2:53 PM EDTSevere Thunderstorm WarningRAHJohnston67 min
Jun 29, 3:13 PM EDTSevere Thunderstorm WarningRAHWake21 min
Jun 29, 3:29 PM EDTSevere Thunderstorm WarningRAHDavidson18 min
Jun 29, 3:37 PM EDTSevere Thunderstorm WarningRAHHoke, Moore23 min
Jun 29, 3:37 PM EDTSevere Thunderstorm WarningRAHHoke, Moore23 min
Jun 29, 5:20 PM EDTSevere Thunderstorm WarningRAHMoore55 min
Jun 29, 5:48 PM EDTFlash Flood WarningRAHMoore3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.